Hail, Elliott
- When
- August 7, 3:08 PM EST to 3:12 PM EST
- Where
- Elliott County, 2 mi E of Sandy Hook
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.083, -83.083
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 2:31 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 331 PM EDT MON AUG 7 2006 .DISCUSSION... SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) VERY MOIST AIR MASS CONTINUES TO BE IN PLACE WITH SCATTERED CONVECTION BREAKING OUT ONCE AGAIN ACROSS EASTERN KENTUCKY. SOME OF THESE HAVE BEEN HITTING SEVERE CRITERIA...WITH DAMAGING WINDS THE MAIN THREAT AND ALSO LOCALLY HEAVY RAINFALL. EXPECT COVERAGE TO DIMINISH DURING THE EVENING HOURS...HOWEVER WILL MAINTAIN AT LEAST A SLIGHT POP AS WEAKENING COLD FRONT APPROACHES FROM NORTH OF THE OHIO RIVER. FRONT WILL ATTEMPT TO PASS THROUGH THE AREA ON TUESDAY...WITH MORE SCATTERED CONVECTION FIRING ALONG IT AS IT DOES SO. INSTABILITY SHOULD BE LESS...SO SEVERE THREAT LOOKS A BIT MORE LIMITED TOMORROW...HOWEVER LOCALLY HEAVY RAIN WILL PRODUCE AT LEAST AN URBAN AND SMALL STREAM FLOODING THREAT...PARTICULARLY FOR THOSE LOCATIONS THAT HAVE BEEN HIT OVER THE PAST TWO DAYS. FORECAST BECOMES MURKY THEREAFTER AS MODELS HAVE GONE FROM SHOWING GENERALLY DRIER WEATHER FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH AREA OF HIGH PRESSURE CONTROLLING...TO RAMPING UP MCS ACTIVITY IN NORTHWEST FLOW REGIME AS EASTERN CONUS TROUGH SHARPENS UP THROUGH THE MIDDLE OF THE WEEK. FELT WITH BOTH THE WRF AND GFS ON BOARD...TO INCLUDE SOME MENTION OF POPS AS THE FLOW PATTERN ALOFT IS CONDUCIVE TO MCS ACTIVITY...HOWEVER DID NOT BUY WHOLE HEARTEDLY INTO THE INHERITED 50 TO 60 MOS POPS FROM THE WRF AND GFS AS THE HANDLING OF THESE FEATURES HAS BEEN VERY INCONSISTENT AS OF LATE. LONG TERM...(THURSDAY THROUGH MONDAY) THE GFS HAS HAD BAD CONTINUITY WITH THE DETAILS OF OUR WEATHER OVER THE PAST COUPLE OF DAYS. THERE REMAINS GENERAL AGREEMENT WITH NORTHWEST FLOW REMAINING ACROSS THE OHIO VALLEY THROUGH THE WEEKEND BETWEEN CENTRAL CONUS RIDGE AND EASTERN CONUS TROUGH. ECMWF HAS HAD THE BEST CONTINUITY LATELY...SO HAVE MAINLY GONE WITH A PERSISTENCE FORECAST...KEEPING AT LEAST LOW CHANCE POPS IN FOR MOST THROUGH SATURDAY...BEFORE LIMITING THEM TO SOUTHERN COUNTIES ON SUNDAY AND MONDAY AS HEIGHTS BEGIN TO RECOVER FROM THE WEST. && .PREV DISCUSSION... 1100 AM EDT MON AUG 7 2006 14Z SFC ANALYSIS SHOWS A WEAK COLD FRONT RUNNING FROM LOW PRESSURE IN QUEBEC SOUTHWEST TO NEAR STL. SOUTH OF THIS...A MESO-SCALE BOUNDARY IS DRIFTING SOUTH THROUGH FAR EAST KENTUCKY. A FEW STRAY SHOWERS AND THUNDERSTORMS FOUND ALONG THIS BOUNDARY EARLIER THIS MORNING HAVE SINCE MOVED OUT OF THE CWA AND DISSIPATED. ON SATELLITE...THE CLOUDS ASSOCIATED WITH THE EARLY CONVECTION ARE ALSO MOVING EAST. CURRENT TEMPERATURES AND DEWPOINTS ARE ON TRACK WITH THE GRIDS. MODEL SOUNDINGS SHOW NOTHING IN THE WAY OF A CAP AND PLENTY OF INSTABILITY ..SO EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON SIMILAR TO YESTERDAY. LIKEWISE...THE STRONGEST STORMS COULD PRODUCE SEVERE WIND GUSTS AS THEIR MAIN THREAT. THE CURRENT GRIDS AND FORECAST IS ON TRACK SO THE ONLY CHANGES WILL BE TO NUDGE THE GRIDS TOWARD CURRENT CONDITIONS AND REMOVE MORNING WORDING FROM THE TEXT ZONES. 314 AM EDT MON AUG 7 2006 SHORT AND LONG RANGE MODELS CONTINUE TO BE CONSISTENT IN THE MEANS RETROGRADING UPPER LEVEL RIDGE CURRENTLY LOCATED OVER THE SOUTHERN APPALACHIANS WESTWARD TO THE SOUTHERN PLAINS BY THE WEEKEND AS TROUGHING DEVELOPS OVER THE EASTERN CONUS. ONE MORE DAY OF VERY HOT AND HUMID WEATHER IS ON TAP BEFORE A COOL FRONT DROPS INTO THE AREA TONIGHT AND TOMORROW. THE FRONT THEN STALLS JUST TO OUR SOUTH MID- WEEK AND IS PROGGED TO WAFFLE BACK AND FORTH IN OUR GENERAL VICINITY THROUGH THE REMAINDER OF THE FORECAST PERIOD AS IMPULSES MOVE ACROSS THE NORTHERN CONUS. GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS EARLY IN THE PERIOD WHICH IS LIKELY TAINTING IT/S RENDITION OF WHAT REALITY SHOULD BE OVER THE NEXT FEW DAYS. FOR THIS REASON HAVE LEANED MORE TOWARD THE NAM AND SREF MODELS IN TWEAKING THE INHERITED FORECAST THROUGH WEDNESDAY IN THE FEW PLACES IT NEEDED TWEAKING. LATE WEEK AND WEEKEND FORECAST WAS LEFT ALONE AS CONFIDENCE IS LOW AT BEST WITH QUITE A BIT OF SPREAD BETWEEN THE VARIOUS MODELS IN HOW THE EASTERN CONUS TROUGH MATERIALIZES. BEFORE THE FRONT GETS IN TONIGHT...MORE DIURNALLY DRIVEN CONVECTION IS EXPECTED TODAY. BELIEVE THE COVERAGE WILL BE SCATTERED AT BEST AND WILL HAVE HIGHEST POPS OVER THE SOUTHERN THIRD OF THE FORECAST AREA WHERE CONVECTIVE TEMPS ARE LOWEST. WET-BULB ZERO HEIGHTS ARE SLIGHTLY LOWER THAN YESTERDAY WITH A LITTLE MORE MID-LEVEL WIND AVAILABLE AS WELL AND WITH PLENTY OF CAPE BY AFTERNOON AN ISOLATED SEVERE CELL IS POSSIBLE...SIMILAR TO YESTERDAY. FRONT THEN SAGS IN HERE LATE TONIGHT AND SLOWLY DROPS THROUGH THE AREA DURING THE DAY TOMORROW. BELIEVE COVERAGE OF PRECIP WILL BE SCATTERED AT BEST DUE TO THE BAD TIMING AND LACK OF ANY STRONG DYNAMICS. FRONT THEN GETS HUNG UP JUST TO OUR SOUTH NECESSITATING SLIGHT CHANCE POPS WEDNESDAY AFTERNOON AND EVENING FOR OUR SOUTHWEST. GENERALLY STAYED CLOSE TO THE WARMER GUIDANCE VALUES EACH PERIOD CONTINUING THE TREND OF LATE. THE EXCEPTION BEING TUESDAY NIGHT WHERE A MOS BLEND LOOKED LIKE A GOOD WAY TO GO AS SOME LOWER DEWPOINTS ADVECT IN BEHIND THE FRONTAL BOUNDARY HELPING TEMPS LOWER INTO THE 60S. AHEAD OF THE FRONT HOWEVER TEMPERATURES ONCE AGAIN TODAY ARE LIKELY HEADED TO THE LOWER 90S WITH H85 TEMPS RUNNING AROUND 20C. WITH DEWPOINTS REMAINING IN THE LOWER 70S...HEAT INDICES WILL BE UP AROUND 100 YET AGAIN THIS AFTERNOON. FRONT WILL BRING A LITTLE RELIEF BY TUESDAY WITH HIGHS DROPPING INTO THE UPPER 80S AND DEWPOINTS FALLING BACK SOME INTO THE 60S. 844 PM EDT SUN AUG 6 2006 CONVECTION HAS JUST ABOUT DISSIPATED...AND WILL UPDATE THE TEXT PRODUCTS SHORTLY TO REMOVE EVENING WORDING. EXPECT DECENT VALLEY FOG FORMATION TONIGHT GIVEN JUICY AIRMASS...WITH LOCALLY DENSE FOG WHERE IT RAINED THIS AFTERNOON. REST OF PREV FORECAST INCLUDING THE HOURLY GRIDS IN GREAT SHAPE AND NO CHANGES PLANNED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 AM EDT MON AUG 7 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ONE MORE HOT AND HUMID DAY IS ON THE WAY WITH TEMPERATURES TOPPING OUT IN THE 90 TO 95 DEGREE RANGE FOR MOST OF THE OUTLOOK AREA. HEAT INDICES WILL RISE INTO THE 97 TO 102 DEGREE RANGE DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. WITH A WARM AND UNSTABLE AIRMASS OVERHEAD...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING AS A COLD FRONT DROPS SOUTH ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A MOUNT VERNON TO MIDDLESBORO LINE...AND THEN OVER THE ENTIRE OUTLOOK AREA THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL AND WIND DAMAGE. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 257 PM EDT MON AUG 7 2006 KYZ108-071930- WOLFE- 257 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT WOLFE COUNTY THROUGH 330 PM EDT THIS AFTERNOON... AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED RIVER GORGE...MOVING EAST AT 5 MPH. THIS STORM WILL BE NEAR RED RIVER GORGE AROUND 305 PM EDT AND HIGH FALLS AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT MON AUG 7 2006 KYZ113-071945- KNOTT- 300 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT KNOTT COUNTY THROUGH 345 PM EDT THIS AFTERNOON... AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMMALENA... MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR WISCOAL AROUND 305 PM EDT...HINDMAN AROUND 310 PM EDT...AMBURGEY AROUND 315 PM EDT...BRINKLEY AROUND 320 PM EDT AND MALLIE AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 304 PM EDT MON AUG 7 2006 KYZ112-115>117-072000- BREATHITT-PERRY-CLAY-LESLIE- 304 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM CONTINUES TO AFFECT SOUTHERN BREATHITT... NORTHERN PERRY...NORTHEASTERN CLAY AND NORTHERN LESLIE COUNTIES THROUGH 400 PM EDT THIS AFTERNOON... AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALJEAN... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR BUCKHORN AROUND 310 PM EDT...BUCKHORN LAKE STATE RESORT PARK AROUND 315 PM EDT...GAYS CREEK AROUND 320 PM EDT... CONFLUENCE AROUND 325 PM EDT AND BARWICK AROUND 330 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 335 PM EDT MON AUG 7 2006 KYZ111-112-072030- LEE-BREATHITT- 335 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT EASTERN LEE AND BREATHITT COUNTIES THROUGH 430 PM EDT THIS AFTERNOON... AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRIMROSE... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR FILLMORE AROUND 340 PM EDT...WIDECREEK AROUND 345 PM EDT...OAKDALE AROUND 355 PM EDT...CHENOWEE AROUND 400 PM EDT AND YEADON AROUND 405 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 336 PM EDT MON AUG 7 2006 KYZ118-120-072030- PIKE-LETCHER- 336 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTHWESTERN PIKE AND NORTHEASTERN LETCHER COUNTIES THROUGH 430 PM EDT THIS AFTERNOON... AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCROBERTS... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR JENKINS AROUND 345 PM EDT...BURDINE AROUND 350 PM EDT AND ADAMSON AROUND 355 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT MON AUG 7 2006 KYZ104-072045- ELLIOTT- 357 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT ELLIOTT COUNTY THROUGH 445 PM EDT THIS AFTERNOON... AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWFOUNDLAND...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR CULVER AROUND 410 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525589.